Alert archive / New York / Small Craft Advisories in 2019
Small Craft Advisory 9, NWS New York, NY
NWS New York, NY issued this small craft advisory at Jan 8, 2019, 3:22 AM EST. It took effect at Jan 9, 2019, 12:00 AM EST. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Jan 8, 2019, 3:22 AM EST (08:22 UTC)
- In effect from
- Jan 9, 2019, 12:00 AM EST
- Expired
- Jan 9, 2019, 3:02 AM EST
- In force
- 3 hr
- Issued by
- NWS New York, NY
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this small craft advisory went out at Jan 8, 12:52 AM EST, 2 hours 30 minutes earlier.
Area forecast discussion, Jan 8, 12:52 AM EST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service New York NY
1252 AM EST Tue Jan 8 2019
.SYNOPSIS...
A warm front will approach from the southwest early this
morning, then lifts partially through the area during the day. A
strong cold front moves through Tuesday night. High pressure
then builds into the area Wednesday and remains through the
first part of the weekend. A system may impact the area Saturday
night into Sunday, followed by another high pressure system for
Monday.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Dewpoints and temperatures, especially across the interior, are
rising slower than expected. As a result have expanded the
Winter Weather Advisory to include Western Union and Essex and
Northern Fairfield counties.
Will need to continue to monitor remainder of NE NJ, Northern
Middlesex and New London, and Southern Westchester, Fairfield
and New Haven Counties for possible farther need of expansion of
the Advisory.
Winds have shifted onshore and dewpoints continue to rise
quickly near the coast. Thermal profiles become concerning
between 8-11z with the loss of ice nucleation and the profiles
saturated near or below the freezing mark beneath it. This would
lead to a period of a wintry mix (including freezing rain)
before sfc temps warm with increasing WAA and onshore flow. This
would also be occurring during the morning commute. One other
issue could be that once ice nucleation ceases with mid levels
drying out late tonight (approximately 09z to 13z west to east),
ptype could transition to freezing drizzle with some ice
pellets as opposed to freezing rain until sfc temps rise above
freezing. It still would result in hazardous conditions, but the
intensity would be much lighter.
Otherwise, expect a non-diurnal trend with warm advection.
Minimum temperatures may have already been achieved in many
locations, and within a few degrees of climatological normals.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM WEDNESDAY/...
Temperatures are expected to quickly rise to above freezing
through Tuesday morning, with any remaining wintry mix across
the interior transitioning to all rain. With drier air
developing aloft, moisture depth will be limited into the
afternoon, limiting overall accumulations and intensity of any
remaining precipitation.
A potent vorticity maximum and attendant cold front move through
after midnight. Temperatures aloft appear cold enough for
convective development, and perhaps an isolated thunderstorm
capable of a brief heavy downpour or even small graupel, though
instability is minimal. High resolution and even deterministic
data reflect the potential for a brief broken line of
convection to move through with the front. Given that
instability is elevated, no other hazards are expected until the
frontal passage, when winds will rapidly strengthen in its
wake.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
As a low pressure tracks towards southeastern Canada on Wednesday
and high pressure builds in behind, the pressure gradient will
tighten resulting in a strong west to northwesterly flow. It will
become blustery on Wednesday and into Thursday with winds up to 25
kts with some gusts getting close to 30 to 40 kts. Temperatures on
Wednesday will be in the low to mid 40s.
Conditions will remain dry through Saturday as high pressure
continues to build across the area. Temperatures will start out in
the mid to upper 30s on Thursday then slowly get colder towards the
weekend with highs in the upper 20s to lower 30s.
There is a potential for a coastal storm to pass close enough to the
local area to bring some snow during the Saturday night and Sunday
time frame. At this time most global models keep the low suppressed
to our south keeping this to a light event or even a near miss. The
latest GFS run continues to be the outlier with a stronger/snowier
system. Will need to be monitor closely over the next several days.
High pressure builds in for Monday with temperatures remaining in
the upper 20s to lower 30s.
&&
.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
A warm front approaches this morning and remains stationary
near the terminals this afternoon and evening. A cold front
crosses the terminals late tonight.
Conditions will begin lowering to MVFR and then IFR as precipitation
develops west to east 07z to 12z. Mainly rain is forecast at city
terminals, Long Island terminals, and southern Connecticut
terminals. There could be a very brief period of snow or sleet
mixing in at the onset, but no accumulation is expected at these
terminals.
A longer duration wintry mix is likely at inland terminals where
there could be a light accumulation of snow/sleet. A few hundredths
of an inch of ice accretion may also occur at SWF and a light glaze
at HPN.
Precipitation tapers off late morning, but conditions will likely
stay IFR/MVFR into the afternoon.
Light E-SE flow early this morning, continuing through the day.
The winds gradually shift to the SW this evening.
.OUTLOOK FOR 06Z WEDNESDAY THROUGH SATURDAY...
.Late tonight... MVFR/IFR with showers. Fog and LIFR possible.
Improving to VFR late.
.Wednesday...Mainly VFR. Slight chance of rain or snow showers.
WNW winds 20-25G35-40kt possible.
.Thursday...VFR. NW winds 15-20G25-30KT.
.Friday...VFR. NW winds 10-15G20-25KT.
.Saturday...Chance MVFR/IFR in rain and/or snow.
&&
.MARINE...
Made minor changes with this update to reflect the latest trends
in observations and guidance. The forecast appears on track.
Relatively tranquil conditions will be short lived as marginal
SCA gusts return on the ocean waters late tonight into early
Tuesday morning ahead of developing low pressure. Gusts then
briefly subside during the day, before rapidly strengthening
again Tuesday night following a cold frontal passage.
Winds continue to increase into Wednesday, with a period of
northwest gales with gusts 35-40 kt is possible on the ocean
waters into Thursday, as a low pressure system intensifies as
it tracks northeast into New England. Have issued a gale watch
for this time period. Advisory level seas and winds are possible
to continue into Friday but, conditions will be improving with
seas dropping to below advisory levels by Saturday.
&&
.HYDROLOGY...
No significant hydrologic impacts are expected through Monday.
&&
.EQUIPMENT...
NYC Central Park winds are out of service until further notice.
Loss of data is due to a severed cable. Parts are on order.
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) will remain off
the air for an extended period of time.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory until 10 AM EST this morning for
CTZ005-006.
NY...Winter Weather Advisory until 10 AM EST this morning for
NYZ067>070.
NJ...Winter Weather Advisory until 10 AM EST this morning for
NJZ002-004-103-105-107.
MARINE...Gale Watch from late tonight through late Wednesday night for
ANZ350-353-355.
&&
SYNOPSIS...MD/Fig
NEAR TERM...Maloit/24/MD
SHORT TERM...MD
LONG TERM...Fig
AVIATION...DS
MARINE...Maloit/MD/Fig
HYDROLOGY...MD/Fig
EQUIPMENT...Hazardous weather outlook, Jan 7, 7:28 PM EST, 7 hours 54 minutes before
Hazardous Weather Outlook National Weather Service New York NY 728 PM EST Mon Jan 7 2019 CTZ005-NJZ002-004-103-NYZ067>070-090030- Northern Fairfield-Western Passaic-Eastern Passaic-Western Bergen- Orange-Putnam-Rockland-Northern Westchester- 728 PM EST Mon Jan 7 2019 ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 10 AM EST TUESDAY... This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ006>008-NJZ104-105-107-090030- Northern New Haven-Northern Middlesex-Northern New London- Eastern Bergen-Western Essex-Western Union- 728 PM EST Mon Jan 7 2019 This Hazardous Weather Outlook is for southern Connecticut and northeast New Jersey. .DAY ONE...Tonight. A light wintry mix is expected to develop after midnight. There is potential for a glaze of ice, especially in valley locations. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A light wintry mix may be ongoing for the morning commute. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ009>012-NJZ006-106-108-NYZ071>075-078>081-176>179-090030- Southern Fairfield-Southern New Haven-Southern Middlesex- Southern New London-Hudson-Eastern Essex-Eastern Union- Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 728 PM EST Mon Jan 7 2019 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-345-090030- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- 728 PM EST Mon Jan 7 2019 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. NW gales could occur at times from Wednesday morning into Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ350-353-355-090030- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 728 PM EST Mon Jan 7 2019 ...GALE WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH LATE WEDNESDAY NIGHT... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 3:22 AM EST | Gale Warning | OKX | 69 hr | |
| Jan 8, 1:33 PM EST | Dense Fog Advisory | OKX | Orange, Putnam, Rockland, Westchester | 13 hr |
| Jan 8, 1:38 PM EST | Marine Dense Fog Advisory | OKX | 13 hr |
Nearby
Small Craft Advisories in New York, 2019Every small craft advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.